advertisement
07 May 2012

Injectable contraceptives under review

South Africa's most commonly used injectable contraceptives may be phased out, because of concerns about HIV, City Press reported.

0

South Africa's most commonly used injectable contraceptives may be phased out, because of concerns about HIV, City Press reported.

It reported that Depo-Provera and Nuristerate, which are both injectable, were the most commonly used contraceptives in South Africa.

According to a recent study by the Wits Reproduction Health and HIV Institute, there was a possible link between injectable hormonal contraceptives and an increased risk of HIV infection.

Using Depo-Provera doubled a woman's risk of transmitting the virus to her partner, the study found.

Newer contraceptive methods to be phased in

Health department spokesman Fidel Hadebe told City Press that the department was discussing proposed changes to contraceptive policy made in the report.

Professor Helen Rees, the institute's head, told the weekly newspaper more research was needed on the link between Depo-Provera and HIV.

Nevertheless, newer contraceptive methods, with fewer side effects, could be phased in, she said.

"It is very important that a wider range of contraceptives are made available to women before removing Depo from family planning clincs."  - (Sapa, May 2012)

Read more:

Assess your risk for HIV

 
NEXT ON HEALTH24X
advertisement

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Live healthier

Hello? »

SEE: Interesting facts about hearing loss Earworms: Let it go Is it bad to sleep with earplugs all the time?

SEE: Do women hear better than men?

The reason why men often appear not to be listening could be because they actually can't hear you.

Confident smile? »

Acidic drinks can harm your kids' smiles The facts on bleaching your teeth Am I taking good care of my teeth?

Why are my teeth stained?

We know the rules – brush your teeth twice a day and floss to keep them healthy. But, have you ever wondered what causes those stains that sometimes appear?